Alert archive / Utah / Wind Advisories in 2022
Wind Advisory 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Dec 10, 2022, 2:19 PM MST for 10 counties in Utah. It took effect at Dec 11, 2022, 12:46 AM MST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2022, 2:19 PM MST (21:19 UTC)
- In effect from
- Dec 11, 2022, 12:46 AM MST
- Expired
- Dec 11, 2022, 7:35 PM MST
- In force
- 19 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sevier County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 199 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1998 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS75 KSLC 102119 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 219 PM MST Sat Dec 10 2022 UTZ101-102-115-122-111200- /O.NEW.KSLC.WI.Y.0043.221211T0900Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 219 PM MST Sat Dec 10 2022 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 8 PM MST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...From 2 AM Sunday to 8 PM MST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles. * ADDITIONAL DETAILS...Strongest winds are expected midday Sunday. Some areas of low-lying terrain may be sheltered from the strongest wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
183 WWUS75 KSLC 110746 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1246 AM MST Sun Dec 11 2022 UTZ105-112300- /O.EXB.KSLC.WI.Y.0043.221211T0746Z-221212T0300Z/ Salt Lake Valley- Including the cities of Salt Lake City, West Jordan, and Sandy 1246 AM MST Sun Dec 11 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Salt Lake Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ101-102-115-122-112300- /O.EXT.KSLC.WI.Y.0043.221211T0746Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 1246 AM MST Sun Dec 11 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Great Salt Lake Desert and Mountains, Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
179 WWUS75 KSLC 110903 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 203 AM MST Sun Dec 11 2022 UTZ102-120015- /O.UPG.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ /O.NEW.KSLC.HW.W.0019.221211T0903Z-221212T0300Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 203 AM MST Sun Dec 11 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles including along Interstate 80 from Grantsville to near the Salt Lake County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ119-120015- /O.EXA.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ Sevier Valley- Including the cities of Richfield and Salina 203 AM MST Sun Dec 11 2022 ...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts to 55 mph. * WHERE...Sevier Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I-70 near Richfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ101-105-115-122-120015- /O.CON.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Salt Lake Valley- Western Millard and Juab Counties-Southwest Utah- Including the cities of Wendover, Dugway, Park Valley, Salt Lake City, West Jordan, Sandy, Delta, Little Sahara, Beaver, Cedar City, and Milford 203 AM MST Sun Dec 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains, Salt Lake Valley, Western Millard and Juab Counties and Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I-80 from Wendover to Grantsville and I-15 near Cedar City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
181 WWUS75 KSLC 111014 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 314 AM MST Sun Dec 11 2022 UTZ122-120115- /O.UPG.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ /O.EXA.KSLC.HW.W.0019.000000T0000Z-221212T0300Z/ Southwest Utah- Including the cities of Beaver, Cedar City, and Milford 314 AM MST Sun Dec 11 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I- 15 near Cedar City. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ102-120115- /O.CON.KSLC.HW.W.0019.000000T0000Z-221212T0300Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 314 AM MST Sun Dec 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles including along Interstate 80 from Grantsville to near the Salt Lake County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ101-105-115-119-120115- /O.CON.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Salt Lake Valley- Western Millard and Juab Counties-Sevier Valley- Including the cities of Wendover, Dugway, Park Valley, Salt Lake City, West Jordan, Sandy, Delta, Little Sahara, Richfield, and Salina 314 AM MST Sun Dec 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains, Salt Lake Valley, Western Millard and Juab Counties and Sevier Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I-80 from Wendover to Grantsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
842 WWUS75 KSLC 112035 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 135 PM MST Sun Dec 11 2022 UTZ102-120300- /O.CON.KSLC.HW.W.0019.000000T0000Z-221212T0300Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 135 PM MST Sun Dec 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Tooele and Rush Valleys. * WHEN...Until 8 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles including along Interstate 80 from Grantsville to near the Salt Lake County line. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ122-120300- /O.CON.KSLC.HW.W.0019.000000T0000Z-221212T0300Z/ Southwest Utah- Including the cities of Beaver, Cedar City, and Milford 135 PM MST Sun Dec 11 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Southwest Utah. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I- 15 near Cedar City. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ101-105-115-119-120300- /O.CON.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Salt Lake Valley- Western Millard and Juab Counties-Sevier Valley- Including the cities of Wendover, Dugway, Park Valley, Salt Lake City, West Jordan, Sandy, Delta, Little Sahara, Richfield, and Salina 135 PM MST Sun Dec 11 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Great Salt Lake Desert and Mountains, Salt Lake Valley, Western Millard and Juab Counties and Sevier Valley. * WHEN...Until 8 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Crosswinds on major east-west oriented routes could make travel difficult for high profile vehicles including I-80 from Wendover to Grantsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
814 WWUS75 KSLC 120235 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 735 PM MST Sun Dec 11 2022 UTZ102-122-120345- /O.CAN.KSLC.HW.W.0019.000000T0000Z-221212T0300Z/ Tooele and Rush Valleys-Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Beaver, Cedar City, and Milford 735 PM MST Sun Dec 11 2022 ...HIGH WIND WARNING IS CANCELLED... Winds have diminished across the area, and the High Wind Warning has been cancelled. $$ UTZ101-105-115-119-120345- /O.CAN.KSLC.WI.Y.0043.000000T0000Z-221212T0300Z/ Great Salt Lake Desert and Mountains-Salt Lake Valley- Western Millard and Juab Counties-Sevier Valley- Including the cities of Wendover, Dugway, Park Valley, Salt Lake City, West Jordan, Sandy, Delta, Little Sahara, Richfield, and Salina 735 PM MST Sun Dec 11 2022 ...WIND ADVISORY IS CANCELLED... Winds have diminished across the area, and the Wind Advisory has been cancelled. $$ For more information from the National Weather Service visit For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Dec 10, 3:36 AM MST, 10 hours 43 minutes earlier.
Area forecast discussion, Dec 10, 3:36 AM MST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 AM MST Sat Dec 10 2022
.SYNOPSIS...Another winter storm will impact the region Sunday
into early next week, bringing the potential for heavy mountain
snow and accumulating valley snow.
&&
.SHORT TERM (Through 00Z Wednesday)...Another spicy short term
forecast to discuss this morning...with the potential for
significant mountain snow and even some heavy valley snow. It
really hinges on a few specific details.
Morning upper air and satellite analysis indicates an active polar
jet with a 110+kt jet maxima approaching the California Coast. A
~520 dam upper level low is located near the British Columbia
coast. This upper level low and associated shortwave trough will
continue to shift south and east today into Sunday.
First, southern Utah...by Sunday afternoon, strong PVA and upper
level diffluence will provide more than sufficient forcing for an
area of heavy precipitation across southwestern Utah, shifting
east with time through Monday morning. This area of precipitation
will be associated with a substantial IVT anomaly, following the
preferential around the southern Sierras pathway for heavy
precipitation across southwestern Utah.
Areas most prone to heavy precipitation during the ~Sunday 20Z to
Monday 09Z period will be related to those areas that typically
see enhanced southerly flow orographic enhancement such as the
Pine Valleys and near the Brian Head area. This could bring a
quick 8 to 15 inches of snow (or more) to portions of the
southern mountains during this timeframe.
Snow levels are expected to remain near to above 5000-5500 feet
during this time owing to the relatively "warm" air associated
with this atmospheric river event. This will reduce any threat of
accumulating snow to the southern valleys. Precipitation across
southern Utah is largely associated with this period of enhanced
forcing and comes to an end in much of the guidance by Monday
afternoon or early Monday evening.
For northern Utah...expect broad synoptic lift to also support an
area of moderate to heavy precipitation across northern and
central Utah, beginning Sunday afternoon into Sunday evening. IVT
anomalies will also be elevated across northern Utah...though
not on par with southern Utah. Snow may be heavy at times,
especially for higher elevation areas favored in southerly flow.
Snow levels through Sunday evening will remain near 5000-5500 feet
across northern and central Utah.
Now comes the somewhat lower confidence portion of the storm
across northern Utah. There are two main solutions in the guidance
envelope. Solution 1 brings the main upper level low across
northern/central Utah Monday into early Tuesday. This sets up
northern Utah to be in an area of prolonged wraparound under the
main low...with moist westerly 700mb flow aiding in orographic
upslope. Some portion of this solution set extends this
precipitation to central Utah. This solution represents a
significant portion of the GEFS and Canadian ensemble systems. If
this solution were to occur, precipitation may continue through
the day Monday, Tuesday and even potentially into Wednesday
morning. Note this doesn't mean it would snow constantly this
entire period, but there would be periods of light snow. This
solution also represents the heaviest threat for snow for the
northern Utah valleys, with snow levels likely falling to valley
floors Sunday night.
Solution 2 is represented in a minority of the guidance envelope,
though it is heavily represented in the EPS. Instead of crossing
northern/central Utah, the upper level low follows more along the
Snake River Plain, with the wraparound precipitation remaining
well north of Utah...and thus this solution is much drier. This
solution set would largely end precipitation across much of the
state Monday morning, with the potential for an area of light
precipitation Tuesday.
The current forecast is heavily leaning toward solution 1...which
would be a much heavier snow for both the northern and central Utah
valleys and mountains. Northern valleys could see 4 to 8 inches,
with higher amounts on benches. Northern mountains could see 1 to
2 feet, with locally higher amounts. If the outcome is closer to
solution 2, these amounts will be considerably lower. So while
these numbers are exciting if you love snow, keep in mind that
solution 2 is still a possibility.
As far as impacts from wind, ensemble systems indicate a high
probability (greater than 60%) of at least a period of wind gusts
in excess of 45 mph across the western valleys Sunday morning
into Sunday afternoon. While the models have been trending later
with development of precipitation Sunday (and thus increasing the
threat of 50+kt 700mb winds mixing down across western
Utah)...don't see a sufficient threat for gusts in excess of 58
mph to issue a high wind watch with this package.
Winter weather headlines will be coordinated with UDOT and issued
with the package later today.
.LONG TERM (After 00Z Wednesday)...Beginning of the long term
will have some lingering snow showers in the northern UT mountains
from the storm that will effect the area early in the week. These
snow showers are expected to end sometime Wednesday morning. In
the wake of this system leaving our area, very cold temperatures
will follow. High temperatures will be 10 to 15 degrees below
normal. Low temperatures are expected to be in the single digits
for high elevation locations and the teens for most other
locations. Lower Washington County will see low temperatures in
the mid to upper 20s.
From Thursday through the rest of the long term period, the
forecast remains quite uncertain. The GFS, EC, and CMC
deterministic models all have another storm hitting our area but
the timing is off for when it will effect the CWA. Ensemble
guidance is keying in on another storm developing off the CA
coast, however the strength of this storm is still uncertain.
Currently only 40% of all ensemble members support a wet solution
while the other 60% support a drier solution. Regardless of what
is to come at the end of the long term, one thing is certain and
that is temperatures will be cold and well below average during
this period.
&&
.AVIATION...KSLC...South to southeast winds will continue for the
TAF period. VFR conditions expected. CIGS will remain around
10kft for the majority of the forecast period. CIGS are expected
to drop to around 7kft Saturday night into Sunday morning, so
mountain obscuration will be possible during this time.
.REST OF UTAH AND SOUTHWEST WYOMING...Light and variable winds
will continue until the mid morning hours Saturday when southerly
winds will become the dominant direction. Some areas of western UT
may see gusts as high as 40mph. These gusty winds will move
further northward as the day progresses. CIGS are expected to
remain between 10kft and 15kft for the period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Watch from Sunday morning through Monday afternoon
for UTZ125.
WY...None.
&&
Kruse/Cecava
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:49 PM MST | Winter Storm Watch | SLC | Box Elder, Cache, Carbon, Davis, Duchesne, Emery and 11 more | 13 hr |
| Dec 10, 2:49 PM MST | Winter Storm Warning | SLC | Beaver, Box Elder, Cache, Davis, Garfield, Iron and 12 more | 3 days |
| Dec 10, 2:49 PM MST | Winter Weather Advisory | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 17 more | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.